Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Charleston, SC

May 6, 2022Screven County, Georgia; Allendale County, Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 6, 2022, 4:49 PM EDT for Screven County, Georgia; Allendale County, Hampton County, South Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2022, 4:49 PM EDT (20:49 UTC)
Expired
May 6, 2022, 5:19 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Screven County, GA, Allendale County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:52 PM EDTTSTM WND DMGMartin, SCALLENDALE COUNTY 911 CENTER REPORTED MULTIPLE TREES BLOWN DOWN IN THE MARTIN AREA. TIME WAS ESTIMATED FROM RADAR DATA.
May 6, 4:55 PM EDTTSTM WND DMGAppleton, SCTREES REPORTED DOWN ON SC-125 AT APPLETON ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:47 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

317 
WUUS52 KCHS 062049
SVRCHS
GAC251-SCC005-049-062130-
/O.NEW.KCHS.SV.W.0049.220506T2049Z-220506T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
449 PM EDT Fri May 6 2022

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Screven County in southeastern Georgia...
  Hampton County in southeastern South Carolina...
  Allendale County in southeastern South Carolina...

* Until 530 PM EDT.

* At 448 PM EDT, a severe thunderstorm was located near Burtons Ferry
  Landing, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include:
  Allendale, Hampton, Lake Warren State Park, Fairfax, Brunson,
  Gifford, Sycamore, Luray, Ulmer, Crocketville, Seigling, Martin,
  Miley, Barton and Millett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3311 8137 3312 8120 3305 8113 3304 8109
      3292 8100 3268 8141 3283 8145 3291 8150
      3302 8152 3304 8156 3306 8156 3309 8161
      3316 8154
TIME...MOT...LOC 2048Z 236DEG 56KT 3296 8145 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRM
2 follow-up statements
353 
WWUS52 KCHS 062112
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
512 PM EDT Fri May 6 2022

GAC251-062121-
/O.CAN.KCHS.SV.W.0049.000000T0000Z-220506T2130Z/
Screven GA-
512 PM EDT Fri May 6 2022

...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF SCREVEN COUNTY IS
CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3311 8130 3312 8120 3305 8113 3304 8109
      3293 8101 3290 8118 3303 8125
TIME...MOT...LOC 2111Z 236DEG 56KT 3317 8108 

$$

SCC005-049-062130-
/O.CON.KCHS.SV.W.0049.000000T0000Z-220506T2130Z/
Hampton SC-Allendale SC-
512 PM EDT Fri May 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR PORTIONS OF HAMPTON AND ALLENDALE COUNTIES...

At 511 PM EDT, a severe thunderstorm was located 8 miles north of
Rivers Bridge State Park, moving northeast at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include: 
Brunson, Sycamore, Ulmer and Miley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3311 8130 3312 8120 3305 8113 3304 8109
      3293 8101 3290 8118 3303 8125
TIME...MOT...LOC 2111Z 236DEG 56KT 3317 8108 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRM
563 
WWUS52 KCHS 062119
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
519 PM EDT Fri May 6 2022

SCC005-049-062129-
/O.CAN.KCHS.SV.W.0049.000000T0000Z-220506T2130Z/
Hampton SC-Allendale SC-
519 PM EDT Fri May 6 2022

...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF HAMPTON AND
ALLENDALE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3311 8130 3312 8120 3305 8113 3304 8109
      3293 8101 3290 8118 3303 8125
TIME...MOT...LOC 2117Z 236DEG 56KT 3324 8095 

$$

BRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:13 PM EDT, 36 minutes earlier.

Area forecast discussion, May 6, 4:13 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
413 PM EDT Fri May 6 2022

.SYNOPSIS...
A cold front will move through tonight, then cooler high
pressure will build over the area through the middle of next
week. Atlantic low pressure will produce unsettled weather
later next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch 188 is in effect until 10 PM.

A surface low pressure centered north of the region will shift
eastward across the US over the next few hours as an associated
cold front moves closer. Across the region, surface based
instability over 2000 J/kg and deep moisture will lead to
scattered showers for the rest of the afternoon and into the
evening. In regards to the severe potential, severe
thunderstorms are likely to persist until late this evening.
With DCAPE around 900 J/kg, damaging winds will be the main
threat, hence the Severe Thunderstorm Watch. Although, the SIG
Hail parameter is over 1 and the Sig Tor parameter is over 2 in
some areas so cannot rule out large hail or an isolated tornado.

By late this evening, the majority of the showers should move
offshore followed by the cold front, which will be just offshore
by daybreak. One last night of lows in the 60s to 70s is
expected.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
This period will feature little/no rainfall and a transition to
below-normal temperatures.

Saturday: The surface cold front will continue to shift offshore.
Meanwhile, the upper trough and associated surface low will deepen
along the NC coast. This will result in gust W/SW winds, with gusts
as high as 30-35 mph possible, along with temperatures about 5-10
degrees cooler than those of Friday afternoon. Also note, wrap
around moisture could support a few diurnal showers across far
northern counties. However, downslope flow/area consensus points
toward a relatively dry environment, so PoPs in this area are capped
below 15 percent without any explicit mention of precipitation
Friday afternoon/early evening.

Saturday night and Sunday: A dry secondary/reinforcing cold front is
expected to cross the region, followed by even cooler high pressure
building from the north Saturday night. As a result, by early Sunday
morning lows should average in the 50s across the region, and Sunday
highs should range from the lower/middle 70s north to close to 80F
far south.

Sunday night: Temperatures at some areas away from the immediate
coast will fall into the 40s, some 10-15F below normal for early
May.

Monday: High pressure will provide dry and cool conditions with
highs mainly in the 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Through midweek, high pressure will prevail, and temperatures will
moderate to around normal. Meanwhile, the upper level low which
contributed to the Friday severe weather threat will become blocked
by a building ridge of high pressure to the north and will cut off
over the western Atlantic. Thereafter, the upper low and associated
surface cyclone will meander and could eventually retrograde SW
toward the southeast coast. While many scenario details remain
uncertain, the probability for precipitation and coastal impacts
including hazardous marine and surf conditions will increase through
the end of next week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Gusty winds will impact all three terminals and linger through
sunset. Showers and thunderstorms will move across the terminals
this afternoon/evening. Best guess at timing has impacts around
sunset. VCTS will remain in the forecast for all three terminal
sites for late afternoon into mid evening with prevailing -TSRA
for a few hours. Once showers/storms exit the region, a period
of MVFR conditions is possible later this evening before
clearing overnight.

Extended Aviation Outlook: VFR. W/SW winds could gust to at least 25
knots Saturday.

&&

.MARINE...
Tonight: Gusty winds will persist over the waters ahead of an
approaching cold front. Small Craft Advisories will be in effect
through the period for gusts up to 30 knots. In showers and
thunderstorms, winds could be higher and rough seas are
possible.

Elevated winds/seas will remain common through this period.

Saturday: In response to deepening low pressure near the NC coast,
offshore winds should gust to around 25 knots across the marine
area. As a result, we extended ongoing Small Craft Advisories issued
Friday through much of Saturday.

Saturday night through Thursday: A secondary cold front will
cross the waters, and winds will veer toward the
north/northeast. While winds/seas could initially settle back to
below SCA levels, northeast winds should surge and seas should
build Sunday night. Thereafter, between high pressure and
Atlantic low pressure meandering just off the coast, conditions
appear favorable for an extended period of at least SCA
conditions, and gales could even develop if the Atlantic low
advanced closer to our coast late next week. of particular
concern, the rip current risk could ramp up significantly next
week.

&&

.CLIMATE...
Record High Minimum Temps for May 6:
KCHS: 70F, last set in 2018
KSAV: 73F, last set in 1984
KCXM: 73F, last set in 1953

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 5 PM EDT Saturday for AMZ330-350-
     352-354-374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...
Hazardous weather outlook, May 6, 3:52 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
352 PM EDT Fri May 6 2022

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-072000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch-
Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
352 PM EDT Fri May 6 2022

...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ374-072000-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
352 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Strong Thunderstorms: Strong thunderstorms could produce wind gusts
exceeding 35 knots, as well as frequent lightning and poor
visibility in very heavy rain this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Local storm report, May 6, 4:23 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     NON-TSTM WND GST 2 ESE CHARLESTON        32.77N  79.91W
05/06/2022  M44 MPH          AMZ330             SC   MESONET

&&

EVENT NUMBER CHS2200482

RAD
Local storm report, May 6, 4:24 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
424 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     NON-TSTM WND GST 4 ESE CHARLESTON        32.75N  79.87W
05/06/2022  M49 MPH          AMZ330             SC   MESONET

&&

EVENT NUMBER CHS2200483

RAD
Special weather statement, May 6, 4:30 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
430 PM EDT Fri May 6 2022

GAZ101-SCZ047-062100-
Effingham-Inland Jasper-
430 PM EDT Fri May 6 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...

At 430 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Shawnee, or near Springfield, moving
northeast at 40 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Springfield, Guyton, Shawnee, Tillman, Tarboro, Robertville,
Stillwell and Clyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3243 8150 3256 8130 3255 8129 3256 8129
      3255 8128 3260 8122 3261 8120 3242 8104
      3231 8143
TIME...MOT...LOC 2030Z 245DEG 33KT 3241 8139

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

BRM
Local storm report, May 6, 4:34 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
434 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             7 NNW METTER            32.50N  82.10W
05/06/2022  E1.25 INCH       CANDLER            GA   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED A PHOTO OF PING PONG BALL SIZED
            HAIL WHICH FELL ALONG OLIFFTOWN ROAD. TIME WAS ESTIMATED
            FROM RADAR DATA.

&&

EVENT NUMBER CHS2200484

SPR
Special weather statement, May 6, 4:42 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
442 PM EDT Fri May 6 2022

SCZ044-045-050-052-070045-
Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
442 PM EDT Fri May 6 2022

...GUSTY WINDS THIS AFTERNOON AND EVENING...

Occasional 35 to 45 mph south to southwest winds are expected
through rush hour especially on elevated surfaces such as
bridges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be careful when driving high profile vehicles across bridges and
overpasses.

&&
Local storm report, May 6, 4:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
444 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     2 ESE ROCKY FORD        32.65N  81.79W
05/06/2022                   SCREVEN            GA   911 CALL CENTER

            SCREVEN COUNTY WARNING POINT REPORTED TREES DOWN ALONG
            SCARBORO HIGHWAY. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS2200485

CPM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:35 PM EDTSevere Thunderstorm WarningCHSBulloch, Candler, Tattnall55 min
May 6, 3:55 PM EDTSpecial Weather StatementCHSEvans50 min
May 6, 4:16 PM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven44 min
May 6, 4:30 PM EDTSpecial Weather StatementCHSEffingham30 min
May 6, 4:50 PM EDTSpecial Weather StatementCHSBulloch, Effingham, Screven25 min
May 6, 5:17 PM EDTSpecial Weather StatementCHSScreven28 min
May 6, 3:54 AM EDTSmall Craft AdvisoryCHS42 hr
May 6, 5:14 PM EDTSpecial Weather StatementCHSBeaufort31 min
May 6, 5:28 PM EDTSpecial Weather StatementCHSDorchester47 min
May 6, 5:41 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton29 min
May 6, 5:44 PM EDTSevere Thunderstorm WarningCHSBerkeley, Colleton, Dorchester61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.